Brazilian Journal of Probability and Statistics

An upper bound for front propagation velocities inside moving populations

A. Gaudillière and F. R. Nardi

Full-text: Open access

Abstract

We consider a two-type (red and blue or R and B) particle population that evolves on the d-dimensional lattice according to some reaction-diffusion process R+B→2R and starts with a single red particle and a density ρ of blue particles. For two classes of models we give an upper bound on the propagation velocity of the red particles front with explicit dependence on ρ.

In the first class of models red particles evolve with a diffusion constant DR=1. Blue particles evolve with a possibly time-dependent jump rate DB≥0, or, more generally, follow independent copies of some bistochastic process. Examples of bistochastic process also include long-range random walks with drift and various deterministic processes. For this class of models we get in all dimensions an upper bound of order $\max(\rho,\sqrt{\rho})$ that depends only on ρ and d and not on the specific process followed by blue particles, in particular that does not depend on DB. We argue that for d≥2 or ρ≥1 this bound can be optimal (in ρ), while for the simplest case with d=1 and ρ<1 known as the frog model, we give a better bound of order ρ.

In the second class of models particles evolve according to Kawasaki dynamics, that is, with exclusion and possibly attraction, inside a large two-dimensional box with periodic boundary conditions (this turns into simple exclusion when the attraction is set to zero). In a low density regime we then get an upper bound of order $\sqrt{\rho}$. This proves a long-range decorrelation of dynamical events in this low density regime.

Article information

Source
Braz. J. Probab. Stat., Volume 24, Number 2 (2010), 256-278.

Dates
First available in Project Euclid: 20 April 2010

Permanent link to this document
https://projecteuclid.org/euclid.bjps/1271770271

Digital Object Identifier
doi:10.1214/09-BJPS030

Mathematical Reviews number (MathSciNet)
MR2643566

Zentralblatt MATH identifier
1203.60146

Keywords
Random walks front propagation diffusion-reaction epidemic model Kawasaki dynamics simple exclusion frog model

Citation

Gaudillière, A.; Nardi, F. R. An upper bound for front propagation velocities inside moving populations. Braz. J. Probab. Stat. 24 (2010), no. 2, 256--278. doi:10.1214/09-BJPS030. https://projecteuclid.org/euclid.bjps/1271770271


Export citation

References

  • [1] Alves, O. S. M., Machado, F. P. and Popov, S. Y. (2002). The shape theorem for the frog model. The Annals of Applied Probability 12 533–546.
  • [2] Alves, O. S. M., Machado, F. P., Popov, S. Y. and Ravishankar, K. (2001). The shape theorem for the frog model with random initial configuration. Markov Processes and Related Fields 7 525–539.
  • [3] den Hollander, F., Olivieri, E. and Scoppola, E. (2000). Metastability and nucleation for conservative dynamics. Journal of Mathematical Physics 41 1424–1498.
  • [4] Gaudillière, A., den Hollander, F., Nardi, F. R., Olivieri, E. and Scoppola, E. (2009). Ideal gas approximation for a two-dimensional rarefied gas under Kawasaki dynamics. Stochastic Processes and Their Applications 119 737–774.
  • [5] Gaudillière, A., den Hollander, F., Nardi, F. R., Olivieri, E. and Scoppola, E. (2009). Homogeneous nucleation for two-dimensional Kawasaki dynamics. In preparation.
  • [6] Kesten, H. and Sidoravicius, V. (2005). The spread of a rumor or infection in a moving population. The Annals of Probability 33 2402–2462.
  • [7] Panja, D. (2004). Effects of fluctuations on propagating fronts. Physics Reports 393 87–174.
  • [8] Ramírez, A. F. and Sidoravicius, V. (2002). Asymptotic behavior of a stochastic growth process associated with a system of interacting branching random walks. Comptes Rendus Mathématique. Académie des Sciences. Paris 335 821–826.